Hail, Rosebud
- When
- June 19, 1:47 PM MST
- Where
- Rosebud County, 7.84 mi SSW of Ashland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.490, -106.310
Severe thunderstorms moved across Southern Rosebud and Powder River Counties during the afternoon of the 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms moved across Southern Rosebud and Powder River Counties during the afternoon of the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 8:27 AM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
927 AM MDT THU JUN 19 2008
.SHORT TERM...VALID FOR TDY AND FRI...
WEAK SHOWERS CROSSING THROUGH SOUTHERN ZONES THIS MORNING AND HAVE
ADJUSTED SKY AND POP GRIDS FOR THIS. HARD TO PICK UP ANY WAVES
UPSTREAM ON SATELLITE IMAGERY THIS MORNING AND JET ENERGY DOES NOT
LOOK TO BE A FACTOR EITHER. HOWEVER...WILL CONTINUE ISOLATED TO
SCATTERED CONVECTION THIS AFTERNOON AND INTO THE EVENING AS NAM
SHOWS REGION OF 300MB DIVERGENCE TRACKING OVER FORECAST AREA FROM
SOUTHWEST TO NORTHEAST AND 700-600 LAYER SHOWS SOME CONVERGENCE
OVER SOUTHERN ZONES LATER TODAY. REST OF FORECAST IN GOOD SHAPE.
BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED FORECAST IN PRETTY GOOD SHAPE...WITH MODELS IN FAIR
AGREEMENT. OVERALL EXPECT CONTINUED ABOVE NORMAL TEMPERATURES
WITH A CHANCE OF AFTERNOON/EVENING THUNDERSTORM ACTIVITY.
RELATIVELY FEW CHANGES MADE TO EXTENDED.
UPPER LEVEL RIDGE IN CONTROL OVER THE REGION SATURDAY...BRINGING THE
WARMEST TEMPERATURES INTO THE FORECAST AREA THUS FAR ON THE
SEASON. AFTERNOON EVENING STORMS WILL AGAIN BE POSSIBLE AS A MODERATE
UPPER LEVEL DISTURBANCE SLAMS INTO THE RIDGE.
TEMPS WILL BE COOLER ON SUNDAY AND MONDAY AS RIDGE SLIPS OFF INTO
THE DAKOTAS...AND A RETURN TO SOUTHWEST FLOW WILL SUPPORT CHANCES
FOR AFTERNOON/ EVENING STORMS. EASTERN ZONES WILL HAVE A LITTLE
BETTER CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON/EVENING AS
TROF HANGS BACK OVER THE AREA THUNDER WILL BE MORE SUNDAY AND
MONDAY.
NEXT UPPER RIDGE BUILDS INTO THE AREA BEGINNING TUESDAY AND
IN PLACE THROUGH THE REMAINDER OF THE PERIOD...TEMPS WILL ONCE AGAIN
JUMP WELL ABOVE NORMAL. INCREASED DAYTIME HEATING AND FAIR TO GOOD
MOISTURE AVAILABILITY WILL BRING CONTINUED CHANCES FOR ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS. GILSTAD
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH THE DAY.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE AREA...AND MAY BECOME MORE NUMEROUS OVER SOUTHEAST
MONTANA THIS EVENING. LOCALIZED MVFR TO IFR CONDITIONS WILL ACCOMPANY
ANY STORMS THAT DO DEVELOP. MEIER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 079 054/087 057/089 059/085 057/080 056/084 058/088
2/T 22/T 22/T 22/T 32/T 22/T 22/T
LVM 077 046/084 048/084 048/080 047/076 047/081 049/084
2/T 22/T 22/T 22/T 22/T 23/T 33/T
HDN 081 055/089 057/091 057/089 056/085 056/087 057/092
3/T 32/T 22/T 22/T 22/T 22/T 22/T
MLS 081 055/088 057/089 060/087 059/082 058/086 060/089
3/T 32/T 22/T 22/T 22/T 22/T 22/T
4BQ 081 054/086 055/088 058/088 056/084 057/085 058/090
3/T 32/T 22/T 22/T 32/T 22/T 22/T
BHK 079 053/083 055/086 057/086 058/083 057/083 058/090
2/T 22/T 22/T 22/T 32/T 22/T 22/T
SHR 076 049/083 050/086 052/085 051/080 051/083 053/087
3/T 32/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 418 AM MDT THU JUN 19 2008 MTZ028>042-056>058-063>068-WYZ098-099-201030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 418 AM MDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON INDICATE THIS AREA WILL EXPERIENCE SOME MINOR FLOODING TODAY...CONTINUING INTO NEXT WEEK. A FLOOD WARNING REMAINS IN EFFECT FOR THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. RESIDENTS OF LIVINGSTON AS WELL AS PERSONS WITH INTERESTS ALONG THE YELLOWSTONE RIVER IN PARK AND SWEET GRASS COUNTIES ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WITH TEMPERATURES FORECAST AT OR ABOVE SEASONAL LEVELS THROUGH EARLY NEXT WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT WEEK. BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH THE WEEKEND...RISES ARE EXPECTED ON AREA RIVERS BUT NO FLOODING IS ANTICIPATED AT THIS TIME...WITH THE EXCEPTION OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
952 AM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL SONNETTE 45.42N 105.85W
06/18/2008 E0.75 INCH POWDER RIVER MT CO-OP OBSERVER
0515 PM HAIL 8 W BIDDLE 45.10N 105.51W
06/18/2008 E1.75 INCH POWDER RIVER MT PUBLIC
PICKUPS DENTED
0525 PM HAIL 6 S BIDDLE 45.01N 105.35W
06/18/2008 M1.75 INCH POWDER RIVER MT TRAINED SPOTTER
LEAVES STRIPPED OFF THE TREES
0845 PM HAIL 9 S ST. XAVIER 45.34N 107.72W
06/18/2008 M0.75 INCH BIG HORN MT TRAINED SPOTTER
HAIL UP TO 2 INCHES DEEP ON THE GROUND
0910 PM HAIL 17 N HARDIN 45.98N 107.61W
06/18/2008 E0.88 INCH BIG HORN MT TRAINED SPOTTER
0925 PM TSTM WND GST CROW AGENCY 45.60N 107.46W
06/18/2008 E75.00 MPH BIG HORN MT PUBLIC
3 INCH DIAMETER TREE BRANCHES DOWN
1020 PM TSTM WND GST 11 NNW DAYTON 45.03N 107.32W
06/18/2008 M64.00 MPH BIG HORN MT DEPT OF HIGHWAYS
1030 PM HAIL 6 N DECKER 45.09N 106.80W
06/18/2008 E1.00 INCH BIG HORN MT TRAINED SPOTTER
1112 PM HAIL RANCHESTER 44.91N 107.16W
06/18/2008 E1.75 INCH SHERIDAN WY TRAINED SPOTTER
&&
BRSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
1156 AM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL SONNETTE 45.42N 105.85W
06/18/2008 E0.75 INCH POWDER RIVER MT CO-OP OBSERVER
0515 PM HAIL 8 W BIDDLE 45.10N 105.51W
06/18/2008 E1.75 INCH POWDER RIVER MT PUBLIC
PICKUPS DENTED
0525 PM HAIL 6 S BIDDLE 45.01N 105.35W
06/18/2008 M1.75 INCH POWDER RIVER MT TRAINED SPOTTER
LEAVES STRIPPED OFF THE TREES
0845 PM HAIL 9 S ST. XAVIER 45.34N 107.72W
06/18/2008 M0.75 INCH BIG HORN MT TRAINED SPOTTER
HAIL UP TO 2 INCHES DEEP ON THE GROUND
0900 PM HAIL KIRBY 45.30N 106.98W
06/18/2008 E1.75 INCH BIG HORN MT PUBLIC
ROOF AND CROP DAMAGE REPORTED.
0910 PM HAIL 17 N HARDIN 45.98N 107.61W
06/18/2008 E0.88 INCH BIG HORN MT TRAINED SPOTTER
0925 PM TSTM WND GST CROW AGENCY 45.60N 107.46W
06/18/2008 E75.00 MPH BIG HORN MT PUBLIC
3 INCH DIAMETER TREE BRANCHES DOWN
1020 PM TSTM WND GST 11 NNW DAYTON 45.03N 107.32W
06/18/2008 M64.00 MPH BIG HORN MT DEPT OF HIGHWAYS
1030 PM HAIL 6 N DECKER 45.09N 106.80W
06/18/2008 E1.00 INCH BIG HORN MT TRAINED SPOTTER
1112 PM HAIL RANCHESTER 44.91N 107.16W
06/18/2008 E1.75 INCH SHERIDAN WY TRAINED SPOTTER
&&
BRSThe Billings radar (KBLX), 183 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109840, 109842, 109848.